Florida, 2006

Lightning Strike in Florida, August 24, 2006

August 24, 2006 · NWS JAX · 1 event in 1 county or zone

Lightning struck a transformer which caused a brief brush fire near CR13 A.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck a transformer which caused a brief brush fire near CR13 A.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU AUG 24 2006

.SYNOPSIS...UPPER TROF EXTENDS FROM THE E GREAT LAKES TO THE S
CENTRAL GOMEX. HIGH PRES RIDGE EXTENDS FROM THE YUCATAN PENINSULA
ACROSS S FL AND INTO THE ATLC. AT THE SFC...QUASI-STATIONARY FRONT
LIES ACROSS S CENTRAL GA. CONVECTION STARTED EARLY OVER THE GULF
COAST...AND HAS GRADUALLY SPREAD ACROSS THE S 1/3 OF THE AREA.
REMAINDER OF THE AREA IS NOW GETTING IN ON PRECIP...BUT MOST STORMS
OVER THE REMAINING N 2/3 ARE STILL SMALL AND WEAK.

.SHORT TERM...ATLC SEABREEZE JUST BEGINNING...BUT SHOULD HAVE A GOOD
PUSH TO AT LEAST I-95 BY MID TO LATE AFTN. COVERAGE OVER THE N 1/3
OF THE AREA WILL BE INFLUENCED BY WEAK DIF POS VORT ADVECTION...AND
OVERALL PRECIP COVERAGE MAY END UP SIMILAR TO WED EVENINGS.

MODEL DIFFERENCES ABOUND WITH RESPECT TO HOW FAR S THE SFC FRONT
REACHES OVER THE NEXT 48 HRS AND THE AMOUNT OF FRONTAL CONVERGENCE
ASSOCIATED WITH IT. NAM IS MOST PROGRESSIVE WITH FRONT...WITH GFS
WASHING THE FEATURE OUT QUICKLY. IN ADDITION...NAM DRIES THE N 2/3
OF THE AREA OUT BY SAT. LOOKING AT UPSTREAM DATA...AM INCLINED TO
LEAN TOWARD THE GFS. HOWEVER...HAVE BLENDED A BIT WITH THE NAM JUST
BECAUSE THE GFS HAS BEEN A BIT TOO WET OF LATE.

.LONG TERM...HAVE MADE FEW CHANGES TO EXISTING PACKAGE OTHER THAN TO
REFINE THE DIURNAL POP CYCLE A BIT. TEMPS SHOULD REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL.

&&

.MARINE...SFC TROUGH TO GRADUALLY SAG SOUTH OVER NEXT FEW DAYS WITH
WINDS OVER THE WATERS GRADUALLY BECOMING ONSHORE. SPEEDS WILL
REMAIN ON THE LOW SIDE HOWEVER KEEPING SEAS GENERALLY BELOW 4 FEET.

&&

.AVIATION...ACTIVE AFTN CONVECTION-WISE WITH TEMPO TSRA FOR ALL TAF
SITES. JAX AND CRG LOOK TO BE THE LAST SITES TO GET ON THE ACTION
TODAY. COULD SEE SOME LIGHT FG OVERNIGHT AT GNV BUT SHOULD STAY ABOVE
3SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  89  71  90 /  50  50  40  30
SSI  75  87  76  87 /  40  40  30  30
JAX  73  88  73  88 /  50  60  50  40
SGJ  76  86  76  86 /  50  60  60  50
GNV  74  88  74  88 /  50  70  70  70
OCF  74  88  73  88 /  50  70  70  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...CARROLL
MARINE/FIRE WX/AVIATION...CAMP
Hazardous weather outlook, Aug 24, 4:42 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 AM EDT THU AUG 24 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
542 AM EDT THU AUG 24 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...

DUE TO HIGH ATMOSPHERIC MOISTURE OVER THE AREA AND A TROUGH OF LOW
PRESSURE OVER SOUTHERN GEORGIA...SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TODAY. SHOWERS AND STORMS WILL BE DEVELOPING OVER INLAND
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS MORNING THEN SPREAD
TOWARD THE EAST COAST DURING THE AFTERNOON. MARINERS SHOULD BE
PREPARED FOR STORMS MOVING TOWARD THE COAST BY EARLY AFTERNOON.
SIMILAR TO YESTERDAY SOME STORMS WILL BE CAPABLE OF PRODUCING A
WATERSPOUT ALONG THE EAST COAST.

THE OTHER CONCERNS WITH THE STORMS WILL BE LOCALLY HEAVY RAINFALL
WHICH WILL LIKELY CAUSE TEMPORARY FLOODING IN POOR DRAINAGE AREAS AND
FLOOD PRONE AREAS. THERE IS ALSO THE POSSIBILTY OF EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH WITH THE STRONGER STORMS.
MOVEMENT OF THIS ACTIVITY WILL BE EAST TO SOUTHEAST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL TROUGH OVER THE REGION AND HIGH ATMOSPHERIC MOISTURE WILL
ONCE AGAIN LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL MAINLY OVER EXTREME
SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA. RAIN CHANCES WILL
DECREASE GRADUALLY DURING THE WEEKEND AS THE FRONTAL TROUGH WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 24, 12:30 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT THU AUG 24 2006

FLZ038-241830-
FLAGLER-
130 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
EXCESSIVE LIGHTNING AND POSSIBLE FUNNEL CLOUDS VALID UNTIL 230 PM
EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM CRESCENT LAKE SOUTH TOWARD
KORONA...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BUNNELL...FLAGLER BEACH AND FAVORETTA THROUGH
230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS. FUNNEL CLOUDS ARE ALSO POSSIBLE AS
STORM OUTFLOWS INTERSECT THE SEA BREEZE FRONT.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 24, 12:52 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EDT THU AUG 24 2006

GAZ132-241830-
COFFEE-
152 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 7 MILES SOUTHWEST OF BROXTON...OR 5 MILES SOUTHEAST OF
AMBROSE...MOVING EAST AT 10 MPH. WILL ALSO AFFECT AREAS AROUND
BROXTON AND DOUGLAS THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC
DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 24, 1:09 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT THU AUG 24 2006

FLZ021-241915-
SUWANNEE-
209 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF NEWBURN...OR 10 MILES
SOUTHWEST OF LIVE OAK...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBURN...LIVE OAK...
MCALPIN AND HOUSTON THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC
DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 24, 1:17 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT THU AUG 24 2006

FLZ036-241915-
ALACHUA-
217 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ALACHUA COUNTY...OR 7 MILES NORTHWEST OF
GAINESVILLE...MOVING EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND THROUGH 315 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 24, 1:23 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT THU AUG 24 2006

FLZ038-241900-
FLAGLER-
223 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR EXCESSIVE LIGHTING AND FUNNEL CLOUDS VALID UNTIL 300 PM
EDT...

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PALM COAST...MOVING EAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST AND
MARINELAND THROUGH 300 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. FUNNEL CLOUDS ARE ALSO POSSIBLE AS STORM OUTFLOWS INTERSECT
THE SEA BREEZE FRONT.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 24, 1:33 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT THU AUG 24 2006

FLZ022-030-036-241930-
ALACHUA-COLUMBIA-UNION-
233 PM EDT THU AUG 24 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...UNION
AND COLUMBIA COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 330 PM
EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER OLENO STATE PARK...OR 9 MILES WEST OF
WORTHINGTON SPRINGS...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLENO STATE PARK...
WORTHINGTON SPRINGS AND DUKES THROUGH 330 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 24, 1:34 PM EST to 5:08 PM EST
Where
St. Johns County, Palm Vly
Reported by
GENERAL PUBLIC
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521786.